By all means, I am not the most experienced or knowledgeable person here. I am just a fellow CMLer who suffers from low counts and now chronic mouth sores.
Please read Trey's blog http://treyscml.blogspot.com/ and http://community.lls...mpiled-postings.
There seems to be a couple things done for myelosuppression:
1) The most traditional approach is to stop drug treatment until the WBC become higher, then start the TKI again.
There does not appear to be any standard as to how high the WBC should be before starting the drug again (this varies among oncs, each onc has their comfort level). And there is no standard as to how low it should go before intervening (this also varies among oncs). I have had two different oncs handle my myelosuppression differently.
2) Stay on the TKI and give a person WBC stimulation shots to increase WBC, namely the neutrophils. Neutrophils are a kind of WBC that help a person fight bacteria (the mouth is a bacteria haven) . These WBC stimulation drugs are called G-CSF (granulocyte colony stimulation factor--band names commonly used are Neupogen and Neulasta). Granulocytes are made up of three kinds of WBC, the neutrophils, basophils and the eosinophils. It gets a little confusing because neutrophils are sometimes referred to as granulocytes, but they are really just part of the granulocyte family (neutrphils, basophils and eosinophils). See this chart to get an idea of the blood cell lineages http://en.wikipedia....ell_lineage.jpg .
The issue with going off the drug too much and for too long is that it might give the leukemic cells an advantage to proliferate and maybe mutate (and render the TKI useless against them). The issue with shots, is that they might stimulate the leukemic cells, making the disease worse. It is really an unknown what happens. However, there are some pretty good guesses out there. Neither seems to be better than the other, from the information I am privy to. So, it is the call of your onc.
Now, if it is just your total WBC that are low and not your neutrophils, your onc may do nothing. Most oncs will take you off the TKI if your absolute neutrophil count is too low (again, this is variable by onc, but usually lower than 1.0---here is a chart I like, also from wikipedia http://en.wikipedia....eutrophil_count, but your doctor's lab also has its own standard which may be different from this chart). Sometimes patients will be taken off the TKI because of severe side-effects, but I think most oncs like to have patients stay on the drug if the neutrophils are good and the WBC counts, although low, are stable.
This is just a basic explanation and all from my experenice. I am welcome to anyone adding anything or correcting me if I goofed up anywhere. It is a complex subject I am just beginning to understand.
My counts have been more or less like this for the past year (I was dx Nov. 2009): WBC 1.2-1.9, ANC .5-1.0, PLT 20-30,000. So, low counts can be a new normal. From what I have learned ANC below .5 is "dangerous", but some people never get sick. And PLT 50,000 and below could cause a person to bleed internally (my last onc freaked out at 80K). Some people do not bleed even at low levels (like me), some bleed at higher levels. Everyone is different and has his or her own bleeding threshold.
Hope this was helpful. Hope your mouth sores go away (mine last over a month sometimes; the huge crater, that is now finally healing, has left the tip of my tongue numb). I use "Kanka" to numb the sores and seal them and "Canker Cover" to patch the really big ones (over-the-counter at drugstore). That is the best that I have found. Been to a couple of dentists, there is not much they can do except burn them with silver nitrate (to make a scab). But a person cannot run constantly to the dentist to do this, especially if at risk for bleeding. But learning to live with the sores is better than not living with the sores. Sorry if that sounds terrible. I found you gotta weigh your pains in life. Getting CML is a huge one. Canker sores are extremely painful and can make your life miserable, but small in comparison. There are moments of relief. Nevertheless, I feel your pain. Wish I could be a better help.
All the best to you!
P.S. Not to make this even longer, but mouth sores may also be tied to anemia. If you are anemic, that could also add fuel to the fire.